Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 182, NWS Albuquerque, NM

July 31, 2018Sandoval County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 31, 2018, 6:29 PM MDT for Sandoval County, New Mexico. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2018, 6:29 PM MDT (00:29 UTC)
Expired
Jul 31, 2018, 7:15 PM MDT
In force
46 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 70 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:50 PM MDTHAIL 17 Nne Jemez Springs, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

440 
WUUS55 KABQ 010029
SVRABQ
NMC043-010115-
/O.NEW.KABQ.SV.W.0182.180801T0029Z-180801T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
629 PM MDT TUE JUL 31 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central Sandoval County in north central New Mexico...

* Until 715 PM MDT.

* At 629 PM MDT, a severe thunderstorm was located 8 miles east of
  Fenton Lake State Park, or 15 miles west of Los Alamos, moving
  southwest at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Jemez Springs, San Ysidro, Zia Pueblo, Jemez State Monument, Jemez
  Pueblo and Ponderosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to shelter inside a strong building. Stay away from
windows.

&&

LAT...LON 3597 10665 3590 10645 3545 10663 3555 10693
TIME...MOT...LOC 0029Z 023DEG 24KT 3587 10659 

HAIL...1.50IN
WIND...60MPH
 
$$

28
1 follow-up statement
134 
WWUS55 KABQ 010052
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
652 PM MDT TUE JUL 31 2018

NMC043-010115-
/O.CON.KABQ.SV.W.0182.000000T0000Z-180801T0115Z/
Sandoval-
652 PM MDT TUE JUL 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR EAST CENTRAL SANDOVAL COUNTY...

At 652 PM MDT, a severe thunderstorm was located near Jemez Springs,
or 22 miles southwest of Los Alamos, moving southwest at 30 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Jemez Springs, San Ysidro, Zia Pueblo, Jemez State Monument, Jemez
Pueblo and Ponderosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3592 10669 3584 10648 3545 10663 3555 10693
TIME...MOT...LOC 0052Z 023DEG 24KT 3573 10666 

HAIL...2.00IN
WIND...70MPH
 
$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 5:51 PM MDT, 38 minutes earlier.

Area forecast discussion, Jul 31, 5:51 PM MDT, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
551 PM MDT Tue Jul 31 2018

.AVIATION...
00Z TAF CYCLE
Showers and thunderstorms, some severe, will continue to track
southward around 10-15kt across northern NM through the evening
hours. Hail, gusty winds, and heavy rain can be expected. MVFR vsbys
are possible with these storms. KLVS and KSAF have the greatest
chances to be impacted, however, outflow boundary collisions may
result in storms near KABQ once again tonight. Some storms may linger
throughout the overnight hours. Another round of thunderstorms can be
expected Wednesday afternoon, favoring northeast NM.

34

&&

.PREV DISCUSSION...228 PM MDT Tue Jul 31 2018...
.SYNOPSIS...
The active weather pattern will continue through the forecast period
with daily rounds of showers and thunderstorms each day and night,
mostly in the afternoons and evenings.

High pressure remains near the UT/NV/AZ borders. It will drift
southeast into AZ Wednesday and approach the AZ/NM border Thursday.
It quickly reforms off the CA coast Friday, remains there Saturday
then it's centered over NM Sunday. The high will strengthen early
next week while remaining close to NM. A couple of short wave troughs
will slip into northeast NM the remainder of this week, one Wednesday
evening and another Friday evening. These will provide a fresh batch
of deep moisture to much of the state. The second half of the week
will be very active with widespread showers and thunderstorms. The
storm activity will diminish some over the weekend into early next
week.

&&

.DISCUSSION...
A slow start to the showers and thunderstorms this afternoon with
pretty much just the Southwest Mountains getting any decent
lightning. Things will pick up late this afternoon and this evening
with isolated showers and storms everywhere but the far northwest,
closest to the upper high pressure area. A few storms could become
severe in central NM. The convection will be slow to diminish after
midnight tonight.

High pressure aloft will drift into AZ Wednesday while a short wave
trough approaches from the northwest. This trough will drop into
eastern NM and bring enhanced moisture and convection Wednesday
night, with western areas active as well. Western and central areas
will be favored for storms Thursday into Thursday night, while the
east stabilizes some.

The nearby high pressure area will quickly retreat off the west coast
Friday as the next short wave trough moves in from the northwest.
Late Friday and Friday night will again be very active with plenty of
showers and thunderstorms. The upper high will move back over NM this
coming weekend and strengthen nearby early next week. This will
result in less convection, with scattered storms over the mountains
and isolated over the valleys and eastern highlands. The eastern
plains will see less storm coverage over the weekend and may be
completely dry early next week.

CHJ

&&

.FIRE WEATHER...
Deep layer moisture will continue increasing over New Mexico through
the remainder of this week. High pressure over eastern Arizona will
drift eastward and weaken through late week. This will set the stage
for north to south steering flow to become very light and elevate
the flash flood threat. Friday to Saturday currently appears to be
the most active period with near record precipitable water values.
Temperatures will be near to slightly below normal in this pattern
for the entire area. Min humidity will range from near 20% across
western NM to near 40% along the TX border. Overnight max humidity
recoveries will be good to excellent areawide. An overall decrease
in the coverage of showers and storms is possible by Sunday as upper
level high pressure strengthens over NM.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 31, 3:05 AM MDT, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MDT Tue Jul 31 2018

NMZ501>540-011130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
305 AM MDT Tue Jul 31 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A round of afternoon and evening thunderstorms will develop over the
northern and western mountains early this afternoon, moving south
over the lower elevations during late afternoon and early evening..
A few strong storms are possible this afternoon and evening with
locally heavy rainfall, small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm coverage is forecast to increase Wednesday and remain active
Thursday through the weekend. Strong to severe storms are possible in
eastern New Mexico Wednesday afternoon and evening. Additionally,
localized flash flooding, especially over and near recent burn
scars, is possible each afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

In the hours before

Special weather statement, Jul 31, 4:33 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
433 PM MDT TUE JUL 31 2018

NMZ510-312300-
San Juan Mountains-
433 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY UNTIL
500 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm over
Canjilon, or 16 miles southeast of Tierra Amarilla, moving south at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Canjilon and Cebolla.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3660 10629 3635 10624 3636 10651 3638 10650
      3636 10653 3636 10662 3661 10651
TIME...MOT...LOC 2232Z 001DEG 17KT 3649 10640

40
Special weather statement, Jul 31, 4:38 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
438 PM MDT TUE JUL 31 2018

NMZ525-312315-
Upper Tularosa Valley-
438 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LINCOLN COUNTY UNTIL
515 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Carrizozo, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carrizozo.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3372 10608 3379 10598 3369 10583 3358 10599
TIME...MOT...LOC 2238Z 319DEG 10KT 3372 10599

28
Special weather statement, Jul 31, 4:48 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
448 PM MDT TUE JUL 31 2018

NMZ526-312315-
South Central Mountains-
448 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 515 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Stanton, or 13 miles northeast of Ruidoso, moving southwest at
15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ruidoso, Ruidoso Downs, Capitan, Bonito Lake, Alto, Fort Stanton,
Smokey Bear Historical Park and Angus.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3360 10557 3349 10539 3331 10554 3344 10576
TIME...MOT...LOC 2248Z 034DEG 14KT 3349 10554

40
Special weather statement, Jul 31, 5:02 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
502 PM MDT TUE JUL 31 2018

NMZ530-312330-
Union County-
502 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
530 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clayton Lake State Park, or 9 miles north of Clayton, moving south at
35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clayton, Clayton Lake State Park and Seneca.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3667 10333 3667 10311 3634 10305 3637 10342
TIME...MOT...LOC 2302Z 354DEG 30KT 3659 10322

40
Special weather statement, Jul 31, 5:16 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
516 PM MDT TUE JUL 31 2018

NMZ530-312345-
Union County-
516 PM MDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 545 PM
MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mount Dora, or 19 miles west of Clayton, moving south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mount Dora.

&&

LAT...LON 3647 10367 3655 10346 3631 10328 3621 10359
TIME...MOT...LOC 2316Z 337DEG 12KT 3645 10353

28
Local storm report, Jul 31, 5:55 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 PM MDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 NNW YOUNGSVILLE       36.20N 106.56W
07/31/2018  M0.75 INCH       RIO ARRIBA         NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800760

TRM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:00 PM MDTAreal Flood AdvisoryABQRio Arriba2 hr
Jul 31, 6:26 PM MDTSevere Thunderstorm WarningABQHarding, Union24 min
Jul 31, 6:40 PM MDTSevere Thunderstorm WarningABQLincoln31 min
Jul 31, 6:48 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe42 min
Jul 31, 7:07 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval113 min
Jul 31, 7:08 PM MDTSevere Thunderstorm WarningABQSandoval52 min
Jul 31, 7:16 PM MDTAreal Flood AdvisoryABQMora, San Miguel119 min
Jul 31, 7:28 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe34 min
Jul 31, 7:33 PM MDTSpecial Weather StatementABQ27 min
Jul 31, 7:47 PM MDTAreal Flood AdvisoryABQHarding118 min
Jul 31, 7:49 PM MDTFlash Flood WarningABQSandoval3 hr
Jul 31, 8:00 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval45 min
Jul 31, 8:17 PM MDTAreal Flood AdvisoryABQSandoval118 min
Jul 31, 8:35 PM MDTFlash Flood WarningABQSandoval115 min
Jul 31, 8:46 PM MDTAreal Flood AdvisoryABQTorrance119 min
Jul 31, 8:46 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval, Valencia26 min
Jul 31, 8:53 PM MDTSpecial Weather StatementABQTorrance37 min
Jul 31, 9:01 PM MDTFlash Flood WarningABQBernalillo119 min
Jul 31, 9:13 PM MDTSevere Thunderstorm WarningABQTorrance47 min
Jul 31, 10:14 PM MDTSevere Thunderstorm WarningABQSocorro, Torrance31 min
Aug 1, 12:37 PM MDTFlash Flood WarningABQColfax2 hr
Aug 1, 1:08 PM MDTSpecial Weather StatementABQCatron37 min
Aug 1, 1:14 PM MDTSevere Thunderstorm WarningABQSan Miguel46 min
Aug 1, 1:37 PM MDTAreal Flood AdvisoryABQSan Miguel113 min
Aug 1, 1:42 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 1, 1:46 PM MDTSevere Thunderstorm WarningABQCatron44 min
Aug 1, 1:48 PM MDTSpecial Weather StatementABQSocorro27 min
Aug 1, 1:55 PM MDTSevere Thunderstorm WarningABQSan Miguel28 min
Aug 1, 2:09 PM MDTFlash Flood WarningABQSan Miguel119 min
Aug 1, 2:14 PM MDTSpecial Weather StatementABQ31 min
Aug 1, 2:37 PM MDTSpecial Weather StatementABQMora23 min
Aug 1, 2:41 PM MDTSevere Thunderstorm WarningABQMora29 min
Aug 1, 2:48 PM MDTSevere Thunderstorm WarningABQCatron42 min
Aug 1, 3:08 PM MDTSevere Thunderstorm WarningABQCatron, Socorro21 min
Aug 1, 3:14 PM MDTSpecial Weather StatementABQ31 min
Aug 1, 3:15 PM MDTSpecial Weather StatementABQSocorro30 min
Aug 1, 3:22 PM MDTAreal Flood AdvisoryABQSocorro113 min
Aug 1, 3:36 PM MDTAreal Flood AdvisoryABQMora, San Miguel84 min
Aug 1, 3:41 PM MDTAreal Flood AdvisoryABQCatron, Socorro2 hr
Aug 1, 3:45 PM MDTSpecial Weather StatementABQDe Baca30 min
Aug 1, 3:56 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe33 min
Aug 1, 3:57 PM MDTSevere Thunderstorm WarningABQChaves, De Baca, Lincoln48 min
Aug 1, 4:01 PM MDTSpecial Weather StatementABQUnion29 min
Aug 1, 4:07 PM MDTSpecial Weather StatementABQ38 min
Aug 1, 4:12 PM MDTAreal Flood AdvisoryABQCatron3 hr
Aug 1, 4:26 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union64 min
Aug 1, 4:38 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln52 min
Aug 1, 4:44 PM MDTSpecial Weather StatementABQ31 min
Aug 1, 5:27 PM MDTSpecial Weather StatementABQSocorro33 min
Aug 1, 5:30 PM MDTSevere Thunderstorm WarningABQLincoln60 min
Aug 1, 5:33 PM MDTSpecial Weather StatementABQHarding27 min
Aug 1, 5:36 PM MDTFlash Flood WarningABQChaves, De Baca, Lincoln3 hr
Aug 1, 5:40 PM MDTSpecial Weather StatementABQDe Baca35 min
Aug 1, 5:48 PM MDTAreal Flood AdvisoryABQValencia117 min
Aug 1, 5:48 PM MDTSpecial Weather StatementABQQuay27 min
Aug 1, 5:50 PM MDTSpecial Weather StatementABQValencia25 min
Aug 1, 5:53 PM MDTSpecial Weather StatementABQSanta Fe37 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.